Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Loss of vision, tingling in foot, dizziness, low vitamin D, white matter disease. Checked CBC, glucose and TSH level. Pernicious Anemia?

Several years ago I had a sudden loss of vision in my left visual field that lasted for almost a full week before resolving spontaneously. At the same time I felt rather "unbalanced" but chalked it up to the effect of missing half of my vision. I know I probably should have gotten checked out at the time, but didn't.

Soon afterward, I developed an overwhelming fatigue and tingling in my right foot. I scheduled an "exam" with my PCP. I place "exam" in quotes because the sum total of the visit was my PCP listening to my story, declaring that I was depressed & trying to shove antidepressants on me. He never laid a hand, stethoscope or reflex hammer on me the whole time. I was ticked that he was pigeon-holing me as depressed without doing any physical workup and insisted that he do SOMETHING. The only thing he did was basic bloodwork - CBC, glucose & because I have a first-cousin with Pernicious Anemia & Hashi's, a TSH & B-12 level. All was normal except for the B-12 being 250 when he said it should be more like 500-900. I was started on B-12 injections and the constant fatigue abated. The tingling never changed despite a recheck B-12 level of 953.

I felt like my PCP wasn't going to believe me or do anything so I decided that I could live with the low-level tingling and just went about my life. Problem is, I continued to have intermittent episodes of visual disturbance, dizziness and tingling that showed up in new areas.

I had a particularly frightening episode where I had to read & sign some paperwork but couldn't keep my vision focused on one spot - it just kept bouncing uncontrollably around the page...particularly side to side. I also noted that, in addition to the tingling in my feet, I had a tingling/burning/cold sensation (I know that sounds contradictory) on the backs of my hands (right worse than left) and a sensation that I had something like a shawl draped over my forearms. I was spooked enough by this that I contacted a new PCP who was concerned enough to order more labs & a cranial MRI. As before, a CBC, TSH & glucose came back normal. The vitamin D level was only mild low at 22. She called me personally after getting the results of my MRI & admitted that she'd never gotten a result that was so, in her opinion, "incredibly unhelpful" & really didn't know what to make of it. She was kind enough to supply me with a copy of the reading and it states:

"Some white matter disease. Small areas of bright T2 signal in the white matter of both hemispheres. Many are somewhat peripheral. No typical Dawson's fingers. Some questionable involvement of the corpus callosum. Such involvement would favor a process such as MS. Overall pattern isn't typical of MS and is nonspecific. This could represent demyelinization but also small vessel ischemic disease, Lyme, sarcoidosis or lupus. No generalized brain atrophy. Cerebellum & basal ganglia regions appear within normal limits."

I live in a rural area & was sent to one of the only neurologists in the area. His explanation for my issues was the small vessel ischemic disease & recommended taking an 81 mg Aspirin daily. I questioned the diagnosis/treatment because I didn't fit ANY of the risk factors for SVID - I was only 43, I don't have high blood pressure (mine runs 110's/70's), I'm not diabetic, I've never smoked & I don't drink alcohol. He became defensive that I was questioning him and stated "sometimes things just are the way they are" and breezed angrily from the room.

My PCP suggested a second opinion at a teaching facility nearly 2 hours from here. I took a disc of my MRI with me but the doc flipped through the images so quickly I'm not sure how he saw anything. He rather impatiently listened to my story, laughing out loud when I told him about the SVID diagnosis the local neuro had given me. He proclaimed that "the last thing you have is MS. In fact, the last thing you have is anything significant." When I asked what the "lesions" were on the MRI he told me that it was an "incidental finding that you're making a bigger deal than it should be". I left his office feeling as though I'd been told that I was some whack-job hypochondriac. Despite still having intermittent symptoms, I haven't been to a physician since....even my PCP...for fear of being made to feel that way again.

The beginning of last month, I had yet another episode where I had a sudden "hole" in my vision while driving. It lasted for nearly 2 days and was accompanied by horrible tingling in my right foot, backs of my hands & forearms (especially the right one) & dizziness. As I moved around I felt like I was going to fall off to my right. I also had lesser tingling in my left foot & new tingling in the right side of my face. My feet tingled/hurt so badly that I had trouble walking on them & my right ankle felt like it was weak & likely to "let me down" if I didn't place my foot carefully with each step. Also new this time was these sharp, sudden, electric shock-like sensations in all of the areas where the tingling was occurring.

I'm a 45 year old, white female. Never smoked, excellent cholesterol level (150), don't drink alcohol, my blood pressure remains excellent (116/68 in the midst of this episode), I've never had any surgery & I did a home A1C to be certain diabetes wasn't involved & it was 5.1...entirely normal. Until these symptoms started, I've always been in excellent health. I'm not sure if this has any bearing but my symptoms coincidentally started about 6 mo. after receiving the Hep B vaccination series for the second time. I got the series again in 2008 because I had a zero titer after having received the series when the vaccine first came out in the 90's.

What exactly can be concluded from my MRI result? Should I seek a repeat MRI, even if it means paying for it out of pocket? Is there some other testing that I should be asking for? I've not had a recent B-12 level been I'm certain it is fine as I've been faithful with the injections. I just want some answers as to what's going on. I'm no doctor, but one thing I know is that my symptoms are real, I'm NOT a hypochondriac & I'm NOT crazy!

Asked On : Sun, 13 Oct 2013
Answers:  1 Views:  106
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Radiologist 's  Response
Hello there,

I understand you are having sensations in certain parts of your body that are not pleasing. I believe you, and of course you are not a hypochondriac. One thing for sure also is that the findings in your mri can not be taken for granted. If it has abnormalities in the images, it is real as well regardless if there are no factors that might cause it all. Things happen due to environmental, genetic, food and many other factors. Such imaging findings may it be demyelinating or dismyelinating can very well be the cause of all your motor or sensory sensation elsewhere. To know if there is progression of the white matter disease, a repeat mri should solve this. If there is no change after a year or so, it could mean a chronic but stable lesion like old infact or small vessel ischemia. Likewise, ischemia in some parts of the brain can manifest symptoms like what you are having.
Please follow up and inform me with your repeat mri.

Dr. Eric
Answered: Wed, 30 Oct 2013
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor